Hail, Ness
- When
- May 22, 12:06 AM CST
- Where
- Ness County, 4.95 mi NNW of Ransom
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.690, -99.980
One isolated severe weather report was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One isolated severe weather report was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 11:54 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1254 AM CDT Thu May 22 2014 ...UPDATED AVIATION SECTION... .SHORT TERM...(This evening through Thursday) ISSUED AT 118 PM CDT WED MAY 21 2014 Moist upslope flow will continue north of a surface boundary which will be located near the Oklahoma border late today/early this evening. As an upper level disturbance approaches the area from the south...scattered thunderstorms are expected to develop north of this boundary. 0-6km shear greater than 40 knots and CAPE values in excess of 1500 k/kg are forecast to be present late today and early this evening across far western and north central Kansas so severe thunderstorms there will be a chance for supercells early tonight. Although all of western Kansas has the chance for thunderstorm tonight, at this time given where the cooler mid level temperatures will be along with the location of the moisture axis and instability axis the area more favorable for severe thunderstorms will be west of a Larned to Liberal line. Main hazard from these storms will be hail greater than 2 inches and wind gust in excess of 60 mph. The larger hail still appears to be mainly confined to west central and north central Kansas. Periods of moderate to heavy rainfall will also be possible based on the precip table water values in excess 1 inch. Mid level temperatures cool by several degrees on Thursday while a surface boundary and moisture remains across western Kansas. Given improving instability late day, moisture, low level forcing, and cooler mid level temperatures ahead of another upper level disturbance approaching western Kansas there will be another chance for afternoon Thunderstorms. Initially thunderstorms are expected across portions of far western Kansas given the low level moisture axis and better instability. Thunderstorms the will become more widespread by late day. CAPE values will be in excess of 2000 j/kg Thursday afternoon, however 0-6km shear will be weaker and 18z, 21z Thursday and 00z Friday values were less than 30knots. Given the weaker shear forecast across western Kansas agree with SPC and previous forecast in that mainly organized multi- cells or weak super cells Thursday afternoon. Heavy rainfall, quarter to golf ball size hail appears to be main hazard. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 236 PM CDT WED MAY 21 2014 Thunderstorm chances will persist through the weekend as medium range models continue to indicate a closed off upper level low shifting ever so slowly eastward across the Desert Southwest. As the system approaches, increased divergence aloft downstream of the trough axis combined with an upper level jet lifting northeastward into the Western High Plains will set the stage for thunderstorm development across portions of central and western Kansas each day through Sunday. Meanwhile, a prevailing low level south-southeasterly flow will draw additional moisture into the state with H85 dewpoints climbing well above 10C by Sunday. GFS and ECMWF model soundings also show sufficient instability with SBCAPE values in excess of 1000 to 1500 J/KG while lapse rates steepen each afternoon through the weekend. As a result, rain showers and thunderstorms can be expected each day across parts of western and central Kansas. Near normal temperatures are likely Friday as slightly cooler air is cycled back into western Kansas on the backside of a broad surface high in the Great Lakes Region. The GFS/ECMWF show H85 temperatures ranging from the mid to upper teens(C) across central Kansas to the upper teens(C) out near the Colorado border. Highs reaching 80F may be a struggle Friday afternoon with increased cloud cover likely along with areas of precip. Similar temperatures are forecast through the weekend with little change expected to the overall air mass across the high plains of western Kansas. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 1249 AM CDT THU MAY 22 2014 Scattered thunderstorms will continue for a few hours longer along a low level wind convergence zone in proximity to steep low and mid level lapse rates and moderate most unstable capes. A few large cores ca be expected mainly in the vicinity of the HYS terminal through 9z, which potential could cause strong surface downdrafts. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 81 61 80 / 60 50 60 50 GCK 60 80 60 81 / 50 50 60 40 EHA 59 80 59 80 / 50 40 40 50 LBL 61 81 61 81 / 50 40 50 50 HYS 61 81 62 80 / 60 60 60 40 P28 65 84 64 82 / 50 50 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...JJohnson AVIATION...Russell
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 413 AM CDT WED MAY 21 2014 KSZ030-031-043>046-061>066-074>081-084>090-221000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 413 AM CDT WED MAY 21 2014 /313 AM MDT WED MAY 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS FAR WEST-CENTRAL AND SOUTHWEST KANSAS. STORMS WILL INITIALLY DEVELOP IN A VERY WARM AIRMASS WITH MARGINALLY INSTABILITY, HENCE THE GREATEST THREAT WILL BE DAMAGING WIND GUSTS OF 60 TO 70 MPH. ONCE STORMS MOVE NORTHEAST INTO GREATER MOISTURE AND POTENTIAL ENERGY, THE THREAT WILL TRANSITION TO LARGE HAIL OF TWO INCHES IN DIAMETER OR LARGER. THE GREATEST HAIL THREAT WILL BE GENERALLY NORTH AND WEST OF A ULYSSES TO NESS CITY LINE. ONE OR TWO CLUSTERS OF STORMS WILL LIKELY RESULT LATE TONIGHT WHICH COULD BRING ANOTHER HIGH WIND THREAT TO THE REGION, ESPECIALLY NORTH OF HIGHWAY 96. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY, HOWEVER THE SEVERE WEATHER RISKS WILL BE MITIGATED SOMEWHAT DUE TO WEAKER ATMOSPHERIC WIND SHEAR. LARGE HAIL UP TO GOLF BALL SIZE WILL STILL BE POSSIBLE, THOUGH, IF ANY DISCRETE, ORGANIZED MULTICELL OR MARGINAL SUPERCELL STORM DEVELOPS. GOING INTO LATE THURSDAY NIGHT THROUGH THE WEEKEND, MORE NUMEROUS THUNDERSTORMS ARE POSSIBLE AS THE MAIN UPPER LOW APPROACHES. HEAVY RAINFALL WILL BE POSSIBLE IN SOME AREAS AS THE ENTIRE ATMOSPHERIC COLUMN MOISTENS AND STORM MOTIONS SLOW DOWN GIVEN THE FAIRLY WEAK STEERING FLOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND THROUGH THE EVENING, ESPECIALLY NORTH OF THE ARKANSAS RIVER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1152 PM CDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM TORNADO 1 SE VODA 39.03N 100.01W
05/21/2014 TREGO KS TRAINED SPOTTER
SMALL TORNADO, SMALL ROPE, WITH DUST AND VISIBLE FUNNEL.
TORNADO LIFTED 2 MILES SOUTH OF SPOTTER LOCATION.
&&
BURKEThe Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 06:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528658.